Q:

11/28/2012
44 yo F with profound hypogammaglobulinemia and history of recurrent pneumonia initially diagnosed in 2009 with first ICU admission at another institution; IVIG infusion (Gammaguard) there apparently caused persistent serum sickness picture and was discontinued after first dose. Now IgG <60mg/dl, IgA 16, IgM <1,IgE <2; no tetanus or strep pneumo titers.CD19 2 cells/uL.Any suggestions about safely replacing IgG in this setting? Any literature suggesting SQ less likely to cause serum sickness? Thank you for any assistance.

A:

Thank you for your inquiry.

There are several possible ways that you might administer immunoglobulin without causing serum sickness. They all depend on using smaller doses with or without increasing the frequency of administration. There is a brief mention of this technique in Clinical and Experimental Immunology 2004; 136(1):111-113. In this case, the dose was reduced to one-fifth of the original amount, and then, over the next several months, gradually increased until which time the patient tolerated a dose similar to that which originally produced the serum sickness symptoms.

One can do this by employing every three week intravenous infusions, or alternatively, try weekly administration of these smaller doses intravenously or subcutaneously. As in the case mentioned above, a gradual increase to the full therapeutic dose can be attempted over a three to five month period.

I am not aware that there is any distinct difference, in terms of the incidence of serum sickness, between intravenous and subcutaneous administration. However, since subcutaneous administration has an entirely different pharmacokinetic profile, it seems intuitive that it might be the better of the two choices for you.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology